Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 141, NWS Austin/San Antonio, TX

May 9, 2007Dimmit County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 9, 2007, 8:54 PM CDT for Dimmit County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2007, 8:54 PM CDT (01:54 UTC)
Expired
May 10, 2007, 12:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

County Dimmit County, TX

The radar

The Laughlin AFB radar (KDFX), 107 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 100155
FFWEWX
TXC127-100500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
854 PM CDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DIMMIT COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...CARRIZO SPRINGS...BIG WELLS...

* UNTIL MIDNIGHT CDT

* AT 851 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  THUNDERSTORMS OVER DIMMIT COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ASHERTON

RAINFALL RATES OF 1 TO 3 INCHES PER HOUR WERE NOTED IN THE CARRIZO 
SPRINGS TO BIG WELLS AND CATARINA AREAS. 

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2863 9999 2821 9991 2823 9943 2862 9944

$$
2 follow-up statements
000 
WGUS74 KEWX 100234
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
926 PM CDT WED MAY 9 2007

TXC127-100500-
DIMMIT TX-
926 PM CDT WED MAY 9 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
DIMMIT COUNTY...

AT 918 PM CDT...SHOWERS AND THUNDERSTORMS WITH BRIEF HEAVY RAIN 
CONTINUED OVER EASTERN DIMMIT COUNTIES. RUNOFF WILL CONTINUE FOR THE 
NEXT SEVERAL HOURS AND MOTORISTS SHOULD CONTINUE TO EXERCISE 
CAUTION...ESPECIALLY AT NIGHT WHEN IT IS DIFFICULT TO RECOGNIZE 
FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARRIZO
SPRINGS...BIG WELLS AND ASHERTON

DO NOT DRIVE WHERE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER
CAN CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. TURN
AROUND DONT DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 2863 9999 2821 9991 2823 9943 2862 9944

$$
000 
WGUS74 KEWX 100455
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1154 PM CDT WED MAY 9 2007

TXC127-100504-
DIMMIT TX-
1154 PM CDT WED MAY 9 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT FOR DIMMIT
COUNTY...

THE FLASH FLOOD WARNING FOR DIMMIT COUNTY WILL BE ALLOWED TO EXPIRE 
AS THE THUNDERSTORMS AND HEAVY RAINS HAVE MOVED TO THE EAST.  A 
FLASH FLOOD WATCH HOWEVER REMAINS IN EFFECT THROUGH THURSDAY 
MORNING. SOME RESIDUAL FLOODING MAY CONTINUE SO CAUTION IS STILL 
ADVISED.  

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 9, 8:10 PM CDT, 44 minutes earlier.

Area forecast discussion, May 9, 8:10 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
810 PM CDT WED MAY 9 2007

.UPDATE...
SATELLITE IMAGERY INDICATES THAT THE UPPER LOW IS CURRENTLY EAST
OF EL PASO ALONG THE TX/NM BORDER. AS THE LOW MOVES EASTWARD, THE LINE
OF INTENSE TO SEVERE THUNDERSTORMS CURRENTLY STRETCHING FROM NEAR
BROWNWOOD TO KERRVILLE TO EAGLE PASS WILL ALSO CONTINUE MOVING
EAST AT 25 TO 30 MPH ACROSS THE HILL COUNTRY AND SOUTH CENTRAL
TEXAS LATE THIS EVENING. THESE STORMS WILL REACH THE WESTERN
OUTSKIRTS OF SAN ANTONIO BY 9 PM...AND THE AUSTIN METRO AREA BY 9
TO 9:30. THE POTENTIAL FOR LARGE HAIL AND DOWNBURSTS WILL CONTINUE
THROUGH THE LATE EVENING TO EARLY NIGHT HOURS. THE THREAT FOR
SEVERE STORMS WILL BEGIN TO DIMINISH OVER THE NEXT FEW HOURS AND
THE STORMS WILL TRANSITION INTO MORE EFFICIENT RAIN PRODUCERS. AT
THE CURRENT SPEED OF 25 TO 30 MPH...FLASH FLOODING IS NOT AN
IMMEDIATE CONCERN. HOWEVER...MOST SITES AROUND THE AFFECTED AREAS
HAVE REPORTED NEAR-ONE INCH TOTALS FOR A 30 TO 45 MINUTE TIME
FRAME...SO ANY DECREASE IN FORWARD SPEED OF THIS SYSTEM, OR
ADDITIONAL DEVELOPMENT BEHIND THE MAIN LINE COULD LEAD TO FLASH
FLOODING PROBLEMS. PLEASE REMAIN ALERT TO THE ONGOING WEATHER
THREAT AND PLAN ACCORDINGLY.

&&

.PREV DISCUSSION... /ISSUED 714 PM CDT WED MAY 9 2007/

AVIATION...
A LINE OF SEVERE TSRA WILL MOVE EASTWARD AT 25 KNOTS ACROSS S CENTRAL
TX THRU 08Z WITH AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING SOUTHEAST
ACROSS TX THIS EVENING. VARIABLE MVFR TO IFR CIGS AND VSBYS WILL
ACCOMPANY THE STORMS...ALONG WITH LARGE HAIL AND DAMAGING DOWNBURST
WINDS. CONDITIONS WILL SLOWLY IMPROVE FROM THE WEST AFTER 06Z AS
THE CONVECTION DECREASES AND MOVES INTO EAST TX AFTER 08Z.

PREV DISCUSSION... /ISSUED 706 PM CDT WED MAY 9 2007/

UPDATE...
UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 263 UNTIL 11 PM
CDT FOR THE EASTERN HILL COUNTRY AND SOUTH CENTRAL TEXAS. PLEASE
REFER TO THE SATWCNEWX PRODUCT FOR FURTHER DETAILS.

PREV DISCUSSION... /ISSUED 304 PM CDT WED MAY 9 2007/

DISCUSSION...
THE FLASH FLOOD WATCH REMAINS IN PLACE ACROSS PORTIONS OF SOUTH
CENTRAL TEXAS WEST OF THE AUSTIN/SAN ANTONIO I-35 CORRIDOR. AN
UPPER LEVEL LOW IS PROGRESSING EAST ACROSS FAR WEST TEXAS AND
NORTHERN MEXICO...AS SEEN IN THE LATEST WV IMAGERY...AND WILL PUSH
ACROSS CENTRAL TEXAS OVER THE NEXT 24H. THUNDERSTORMS ARE ON THE
INCREASE ACROSS VAL VERDE COUNTY AND WEST OF THE RIO GRANDE...AND
ARE FORECAST TO EXPAND IN AREA AND PROGRESS EAST THIS EVENING AND
OVERNIGHT...POSSIBLY FORMING AN MCS. WIDESPREAD 1-2 INCH RAINS ARE
LIKELY ACROSS MUCH OF THE WATCH AREA...WITH ISOLATED TOTALS UP TO
5 INCHES TONIGHT. THE FLASH FLOOD WATCH MAY NEED TO BE EXPANDED TO
THE AUSTIN/SAN ANTONIO METROS TONIGHT IF AN MCS DEVELOPS. COUNTIES
UNDER THE FLASH FLOOD WATCH ALSO HAVE A SHOT AT SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
SEVERE THREATS. THE FLASH FLOOD THREAT WILL DIMINISH THURSDAY AS
SOUTH CENTRAL TEXAS ENDS-UP ON THE BACK SIDE OF THE UPPER
LOW WITH LOWER PWATS...AND AREAS WITH HIGHER POPS ACROSS THE EAST
ABLE TO HANDLE SOME RAIN. SEVERE THUNDERSTORMS WILL BE POSSIBLE
THURSDAY AS WELL...ESPECIALLY LATE AFTERNOON AND EVENING ACROSS
OUR SE COUNTIES. POPS WILL DECREASE...BUT THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH SATURDAY WITH DAYTIME HEATING-
TRIGGERED THUNDERSTORMS POSSIBLE ON THE BACK SIDE OF THE WEAKENING
UPPER LOW.

MAX TEMPS WILL INCREASE TO ABOVE NORMAL BY NEXT WEEK AS AN UPPER
LEVEL RIDGE OF HIGH PRESSURE BUILDS OVER TEXAS. OUR NUMBERS ARE
CLOSE TO THE 12Z GFS MOS...EXCEPT FOR THE 1ST PERIOD WHERE OUR POPS
ARE HIGHER (CLOSER TO MET MOS) AND MIN TEMPS ARE A COMPROMISE OF
GUIDANCE AND PERSISTENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  82  63  84  64 /  50  50  30  30  10
AUSTIN BERGSTROM INTL AIRPORT  64  81  59  84  59 /  50  50  30  30  10
DEL RIO INTL AIRPORT           65  86  65  87  65 /  70  20  10  10  10
SAN ANTONIO INTL AIRPORT       65  83  63  83  63 /  60  40  30  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
BANDERA...BLANCO...BURNET...DIMMIT...EDWARDS...FRIO...GILLESPIE...
KENDALL...KERR...KINNEY...LLANO...MAVERICK...MEDINA...REAL...
UVALDE...VAL VERDE...ZAVALA.

&&

25/01
Hazardous weather outlook, May 9, 5:26 AM CDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 AM CDT WED MAY 9 2007

TXZ171>173-183>194-202>209-217>225-228-101030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
526 AM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON THROUGH TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL. THE REPEATED NORTHWARD MOVEMENT
OF THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN AND FLASH
FLOODING OVER THE HILL COUNTRY AND WESTERN SECTIONS OF SOUTH
CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RAINS AND THUNDERSTORMS WILL EXIT THE REGION ON FRIDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 9, 3:44 PM CDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
344 PM CDT WED MAY 9 2007

TXZ183-202-092245-
VAL VERDE-KINNEY-
INCLUDING THE CITIES OF...DEL RIO...BRACKETTVILLE
344 PM CDT WED MAY 9 2007

...SEVERE THUNDERSTORM MOVING ACROSS NORTHERN MEXICO TOWARD DEL
RIO AND LAKE AMISTAD...

A SLOW MOVING SEVERE THUNDERSTORM WILL THREATEN LAKE AMISTAD BY 5
PM AND THE DEL RIO AREA BY 6 PM. AT 342 PM...NATIONAL WEATHER
SERVICE METEOROLOGISTS INDICATED A SEVERE THUNDERSTORM OVER
MEXICO...OR ABOUT 20 MILES WEST OF LAKE AMISTAD. THIS THUNDERSTORM HAS
SIGNS OF ROTATION...AND COULD EASILY PRODUCE A TORNADO. THE STORM
IS GENERALLY MOVING EAST AT 10 TO 15 MPH...BUT COULD DEVIATE SOUTHEAST
TOWARD THE CITY OF DEL RIO.

IF THE STORM REMAINS INTENSE...A SEVERE THUNDERSTORM WARNING OR A
TORNADO WARNING WILL BE NEEDED FOR THE SOUTHERN PART OF VAL VERDE
COUNTY BY 5 PM. THOSE WITH INTERESTS ON LAKE AMISTAD OR NEAR DEL
RIO SHOULD MONITOR THE WEATHER AND BE PREPARED TO TAKE ACTION IF
SEVERE WEATHER THEATENS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM FOR WESTERN PORTIONS
OF SOUTH CENTRAL TEXAS.
Local storm report, May 9, 4:54 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
454 PM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     FLOOD            10 NNE DEL RIO          29.51N 100.83W
05/09/2007                   VAL VERDE          TX   DEPT OF HIGHWAYS

            SEVERAL ROADS IN VAL VERDE HAVE WATER OVER THEM WHICH
            CAUSED THEM TO CLOSE. RM2523, SH164, RM1024 AND RM189.

&&

PM
Local storm report, May 9, 7:23 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 PM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLOOD            10 W UVALDE             29.22N 99.95W
05/09/2007                   UVALDE             TX   CO-OP OBSERVER

            SEVERAL HIGHWAYS IN WESTERN UVALDE COUNTY ARE UNDER
            WATER.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:11 PM CDTFlash Flood WarningEWXReal, Uvalde3 hr
May 9, 7:15 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala60 min
May 9, 8:14 PM CDTSevere Thunderstorm WarningEWXDimmit61 min
May 10, 5:59 PM CDTSevere Thunderstorm WarningEWXGonzales46 min
May 10, 6:46 PM CDTSevere Thunderstorm WarningEWXLavaca44 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.